Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Birmingham, AL

March 5, 2004Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2004, 9:12 PM CST for Marion County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 9:12 PM CST (03:12 UTC)
Expired
Mar 5, 2004, 10:00 PM CST
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 5:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 060312
SVRBHM
ALC093-060400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 1000 PM CST

* AT 912 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF HAMILTON TO
  28 MILES SOUTHWEST OF GUIN...MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...HAMILTON...BRILLIANT...GU-WIN...HACKLEBURG...
AND  WHITEHOUSE.

STRONG DAMAGING WIND UP TO 60 MPH CAN BE EXPECTED AND WILL KNOCK 
DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. 
TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES 
AND MOBILE HOMES.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CST.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3413 8807 3395 8790 3403 8765 3429 8783

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:52 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 5, 1:52 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CST FRI MAR 05 2004

.SYNOPSIS...FRONTAL BOUNDARY WILL SHIFT FROM WEST TO EAST ACROSS
THE AREA OVERNIGHT.  FRONT WILL EXIT THE EXTREME EASTERN SECTIONS
SATURDAY MORNING.  HIGH PRESSURE WILL BUILD ACROSS THE AREA THE
REMAINDER OF THE WEEKEND BRINGING A RETURN TO DRY CONDITIONS.
&&

.SHORT TERM...LATEST MODELS IN GOOD AGREEMENT WITH FRONTAL BOUNDARY
MOVING INTO THE WESTERN SECTIONS LATER TONIGHT AND SHIFTING EAST OF
THE AREA ON SATURDAY MORNING.  EXPECT SHOWERS AND THUNDERSTORMS TO
INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE LATE
AFTERNOON AND EVENING.  BEST MOISTURE CONVERGENCE AND LIFT OCCUR
ACROSS THE NORTHERN HALF BETWEEN 9 PM AND 3 AM.  AT THIS POINT
WILL MENTION POSSIBLE SEVERE WORDING GENERALLY ALONG AND NORTH OF
INTERSTATE 20 CORRIDOR AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
THE NORTHWEST. STILL A CAP IN PLACE ACROSS CENTRAL SECTIONS BUT THIS
MAY BE OVER-COME DURING THE EVENING.  WILL GO WITH CATEGORICAL POPS
ACROSS THE NORTH AND LIKELY POPS SOUTH.

SMALL POPS ON SATURDAY MORNING FROM INTERSTATE 65 EAST AS FRONT
SHIFTS EAST OF THE AREA.  EXPECT SOME CLEARING BY SATURDAY
AFTERNOON.

REST OF THE WEEKEND AND EARLY NEXT WEEK LOOK DRY AND PLEASANT AS
HIGH PRESSURE REMAINS IN PLACE.  ONLY EXCEPTION IS ON TUESDAY AS A
WEAK FRONT PASSES TO THE NORTH OF THE AREA AND SOME INCREASE IN
CLOUDS MAY OCCUR.  READINGS FOR THE MOST PART WILL BE IN THE 60S
FOR DAYTIME HIGHS AND UPPER 30S TO LOWER 40S AT NIGHT.
&&

.LONG TERM (WEDNESDAY THROUGH FRIDAY)...QUIET PATTERN CONTINUES
WEDNESDAY AND THURSDAY AND THEN ANOTHER WEAK FRONT APPROACHES ON
FRIDAY.  AT THIS POINT WILL INDICATE A SLIGHT CHANCE OF SHOWERS FOR
FRIDAY.  ONCE AGAIN READINGS REMAIN RATHER SEASONAL WITH AFTERNOON
READINGS IN THE 60S AND OVERNIGHT LOWS IN THE UPPER 30S AND
LOWER 40S.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 67 42 65 38 / 100 20 00 00
MONTGOMERY 62 71 46 70 40 / 70 40 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Mar 5, 7:37 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST FRI MAR 5 2004

ALZ011>015-017>050-060330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
737 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH OF A
SELMA TO VERBENA TO HEFLIN LINE.

A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE
AREA TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT.
THE STORMS WILL MOVE ACROSS AREAS NORTH OF INTERSTATE 59 THIS
EVENING...THEN INTO AREAS ALONG INTERSTATE 59 AROUND MIDNIGHT.
THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE INTO EAST ALABAMA
AFTER MIDNIGHT.  SOME OF THESE STORMS NORTH OF A SELMA TO HEFLIN LINE
MAY BE SEVERE.  AREAS NORTH OF INTERSTATE 59 WILL HAVE THE BEST
CHANCE FOR SEVERE THUNDERSTORMS...MAINLY BEFORE 1 AM.  THE PRIMARY
HAZARD WITH THE SEVERE STORMS IS DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

ALSO...LOCALLY HEAVY RAINFALL UP TO 2 INCHES IS POSSIBLE TONIGHT...
MAINLY ACROSS AREAS NORTH OF INTERSTATE 59.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED
FOR THIS EVENING AREAS NORTH OF INTERSTATE 59.  ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY
LATER TONIGHT ALONG AND SOUTH OF INTERSTATE 59.

In the hours before

Special weather statement, Mar 5, 7:49 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CST FRI MAR 5 2004

ALZ011-060215-
MARION-
752 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 815 PM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES WEST OF BEXAR TO 29 MILES
SOUTHWEST OF BEXAR...MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WESTON
AND HAMILTON THROUGH 815 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION...LOCALLY
HEAVY RAIN WILL FALL WITH THESE STORMS...UP TO AN INCH AN HOUR.

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST.

LAT...LON 3432 8817 3385 8862 3406 8820 3406 8800
          3432 8792

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:10 PM CSTSevere Thunderstorm WarningBMXMarion50 min
Mar 5, 8:51 PM CSTSevere Thunderstorm WarningBMXLamar54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.